Propecia may cause acne
When you start noticing a little more hair than usual in the shower trap, a small flicker of fear catches you, and drives you to the mirror to see whether there are any signs of that dreaded M shape. In a way, it's a little like the fear you used to have as a youngster approaching puberty. Every morning, there was the slightly paranoid not looking in the mirror to see whether there were any signs of acne. Going to school, you were never certain this was not going to be the day when the class noticed your first spots. Being so prominent on your face, acne is not something easily hidden. Equally, once your hair starts to retreat, wearing a baseball cap all the time is also a sure sign of the problem to everyone around you. So the news from some quarters that Propecia may cause acne came as something of a shock. Although some adults do find acne a continuing problem, the idea you could suddenly have hair loss and acne as a side effect of the treatment was disturbing news.
The first reaction is that the literature issued with the drug does not mention acne as a side effect. This was not noted as a sufficiently significant effect during the clinical trials. However, there's an increasing body of anecdotal evidence from some men who report blackheads and rashes of spots which disappeared when they stopped using the drug. Since Propecia was approved by the FDA, there have been continuing trials but, so far, none has produced scientific evidence linking the drug to acne. All that can be said is that the drug does affect the hormone balance in the body and this may stimulate more oil production in the skin of some men. But, so far, there does not seem to be a sufficiently real threat to justify any action. If you are one of the very few unlucky men, treat your skin with hydrogen peroxide to keep the pores clean. If the condition persists, talk to your doctor about alternative approaches.